California, 2008

Wildfire in California, July 1 to 31, 2008

July 1 to 31, 2008 · NWS STO · 8 events in 7 counties and zones

Thunderstorms with little or no rain spread across the area on June 21st. About 8000 lighting strikes were detected, sparking approximately 2000 wildfires across northern California.

The toll

Deaths
1
Injuries
68
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Thunderstorms with little or no rain spread across the area on June 21st. About 8000 lighting strikes were detected, sparking approximately 2000 wildfires across northern California. These fires destroyed numerous structures and caused multiple deaths and injuries. Evacuations were ordered for affected communities. Smoke from the wildfires caused respiratory concerns across the region. Due to the shear number of fires initiated and early season lower resource levels, many fires were not initially staffed. Many of these fires continued to burn through July and into August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 30, 8:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 30, 8:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
930 PM PDT MON JUN 30 2008

.DISCUSSION...
IMPRESSIVE LOOKING SHORT WAVE/VORT MAX ON WATER VAPOR MOVING NEWD
ACROSS NORCAL THIS EVENING. CONVECTION FIRED E OF THE SIERNEV CREST
IN AXIS OF MOIST AND UNSTABLE AIR ACROSS NV. THE SHORT WAVE ADVECTED
HIGHER THETA-E AIR INTO THE GREAT BASIN WHERE THE AIR MASS WAS
ALREADY MOIST AND UNSTABLE THIS MORNING...PW OVER 100 PCT OF
NORMAL...AND MINUS 4 LI. FOR TUE...THE THETA-E RIDGE IS FORECAST TO
BE FURTHER E AS THE NEXT SHORT WAVE TROF ALONG 130W MOVES INTO AND
ACROSS THE INTERIOR OF NORCAL AND WEAKENS. STORMS EXPECTED TO BE
EVEN FURTHER E OF NORCAL THAN TODAY. SWLY FLOW WITH THE INCOMING
TROF IS FORECAST TO BE MORE STABLE OVER INTERIOR NORCAL. HIGH CLOUD
COVER FORECAST TO INCREASE OVER NORCAL AFT 06Z TUE THRU ABOUT
MIDDAY...AND THEN DECREASE IN THE AFTERNOON AS THE SHORT WAVE LIFTS
NEWD AND WEAKENS OVER LAND. NAM CONTINUES TO FORECAST A SLIGHT RISE
IN 850 MBS TEMPS AND THICKNESS VALUES ON TUE...ALTHO A LITTLE MORE
HIGH CLOUD COVER AT LEAST THROUGH MOST OF THE DAY...AND A CONTINUED
SEA BREEZE...ARE BOTH EXPECTED TO NEUTRALIZE MUCH OF THE THERMAL
INCREASE. INITIALLY...THOUGHT THERE WOULD BE A CHANCE OF AT LEAST A
LITTLE STRATUS PUSHING INLAND BY MORNING...BUT AGAIN THE STRATUS
SCHEME CAME OUT NEGATIVE DUE TO THE LARGE TEMP/DEWPOINT SPREADS.

LOW PRESSURE DIVING SEWD TOWARDS 37N/140W WILL MAINTAIN SWLY FLOW
AND ONSHORE FLOW OVER NORCAL AS IT MOVES TO NEAR 130W ON WED. THIS
LOW IS DIVERTED NWD ON THU AS IT RUNS INTO THE RIDGE OVER THE
INTERIOR W. THIS WILL ALLOW FOR SOME SLIGHT WARMING OF MAX TEMPS TO
A LITTLE ABOVE NORMAL DURING MID WEEK. FROM THERE...THE GFS/ECMWF
ARE IN GOOD AGREEMENT THAT 2NDARY ENERGY WILL SWING THE TROF INLAND
ON FRI FOR A COOLING TREND TO SLIGHTLY BELOW NORMAL MAX TEMPS.
HOWEVER...BEFORE WE BECOME TOO COMFORTABLE WITH THESE SEASONABLE
TEMPS...THE EXTENDED MODELS ARE SUGGESTING A WARMING TREND TOWARD
THE END OF THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK AS HIGH
PRESSURE FROM THE 4 CORNERS EXPANDS WWD TO THE ERN PAC HIGH. WE LOOK
FOR MAX TEMPS TO NEAR/EXCEED THE CENTURY MARK IN THE VLY BY THE END
OF THE HOLIDAY WEEKEND AND/OR INTO EARLY NEXT WEEK.    JHM

&&

.AVIATION...IMPROVEMENT IN VSBYS CONTINUES OVER INTERIOR NORCAL AS A
SERIES OF SHORT WAVE TROFS MOVE THRU THE AREA INCREASING SLY WINDS
AND MIXING. LOCAL MVFR VSBYS MAY REFORM OVER NRN END OF SAC VLY AS
SLY WINDS TURN DOWNSLOPE/DOWNVALLEY OVERNIGHT. LOW PRESSURE SYSTEM
APPROACHING THE COAST IS FORECAST TO MOVE INLAND AND WEAKEN ON
TUE...BUT WILL LIKELY SPREAD VARIABLE HIGH CLOUD COVER OVER RTES...
AND ALSO MAINTAIN ONSHORE/UPVALLEY FLOW. A MORE STABLE AIR MASS IS
FORECAST TO MOVE INLAND ON TUE WITH CONVECTION FIRING FURTHER E OF
CA. MARINE LAYER EXPECTED TO REMAIN AROUND 2 KFT ALONG THE COAST...
AND LOCALLY INTO INLAND COASTAL VLYS. STRATUS SCHEME FOR THE VLY
CAME OUT NEGATIVE DUE TO WIDE TEMP/DEWPOINT SPREADS.

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 30, 4:43 AM PST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
543 AM PDT MON JUN 30 2008

CAZ013>019-063-064-066>069-011400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
543 AM PDT MON JUN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE COAST RANGE
FROM LAKE COUNTY NORTHWARD...AND OVER THE NORTHERN MOUNTAINS THIS
AFTERNOON...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
NORTHERN MOUNTAINS ON THURSDAY...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

8 wildfire. Local standard time, as filed.

Wildfire, Northeast Foothills/Sacramento Valley

When
July 1, 12:00 AM PST to July 31, 12:00 PM PST
Where
Northeast Foothills/Sacramento Valley forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 65 indirect
Reported by
Fire Department/Rescue

The Butte (BTU) Lightning Complex consisted of 41 fires initiated by lightning on June 21st and spread over 59,440 acres. One civilian death was reported in Concow on July 11th. There were 65 injuries this month (mainly firefighters) in addition to the six injured in June. There were 106 residences and 11 outbuildings destroyed. Multiple evacuations and road closures were ordered. The fires extended into the Northern Sacramento Valley (CA-Z015) and the Central Sacramento Valley (CA-Z016) and were not contained until July 31st.

Wildfire, Northern Sacramento Valley

When
July 1, 12:00 AM PST to July 28, 5:00 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
State Official

The SHU Fire Complex in southwestern Shasta and western Tehama counties burned approximately 87,000 acres before 100 percent containment was achieved on July 28th.

Wildfire, Shasta Lake/North Shasta County

When
July 1, 12:00 AM PST to July 28, 5:00 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
State Official

The SHU Fire Complex in southwestern Shasta and western Tehama counties burned approximately 87,000 acres before 100 percent containment was achieved on July 28th.

Wildfire, Mountains Southwest Shasta County to Northern Lake County

When
July 1, 12:00 AM PST to July 28, 5:00 PM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
State Official

The SHU Fire Complex in southwestern Shasta and western Tehama counties burned approximately 87,000 acres before 100 percent containment was achieved on July 28th.

Wildfire, Northern Sacramento Valley

When
July 1, 12:00 AM PST to July 31, 12:00 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
State Official

The Butte (BTU) Lightning Complex Fire consisted of 41 fires initiated by lightning on June 21st and spread over 59,440 acres. There were 106 residences and 11 outbuildings destroyed. One civilian death was reported and 65 injuries this month in addition to the six injured in June. These are listed in the CA-Z066 report. Multiple evacuations and road closures were ordered. The fires extended into the Central Sacramento Valley (CA-Z016) and the Northeast Foothills/Sacramento Valley (CA-Z066) and were not contained until July 31st.

Wildfire, Central Sacramento Valley

When
July 1, 12:00 AM PST to July 31, 12:00 PM PST
Where
Central Sacramento Valley forecast zone
Reported by
State Official

The Butte (BTU) Lightning Complex consisted of 41 fires initiated by lightning on June 21st and spread over 59,440 acres. There were 106 residences and eleven outbuildings destroyed. One civilian death and 65 injuries were reported this month in addition to six injuries in June. These are reported in the CA-Z066 entry. Multiple evacuations and road closures were ordered. The fires extended into the Northern Sacramento Valley (CA-Z015) and the Northeast Foothills/Sacramento Valley (CA-Z066) and were not contained until July 31st.

Wildfire, Burney Basin/Eastern Shasta County

When
July 1, 12:00 AM PST to July 31, 11:59 PM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Injuries
2 direct, 0 indirect
Reported by
State Official

The Canyon Complex was located west of Quincy and included 55 lighting initiated fires that burned a total of 37,753 acres. One residence and two outbuildings were destroyed. Two firefighter injuries were reported. The fires were 90 percent contained by the end of the month.

Wildfire, West Slope Northern Sierra Nevada

When
July 1, 12:00 AM PST to July 30, 12:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Injuries
1 direct, 0 indirect
Reported by
State Official

The American River Fire Complex consisted of ten fires which were located about 11 miles to the northeast of Foresthill. There was a total of 20,541 acres destroyed from late June through July. There were two residences destroyed. One firefighter injury was reported. A helicopter was damaged while delivering protective building wrap, but there were no injuries. The fire was reported 100 percent contained on July 30th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Northeast Foothills/Sacramento Valley2008-07-0158MalePermanent HomeIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111033, 111409, 111412, 111414, 111423, 111426, 111436, 111438.